Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 17, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 17, 2021, 1:54 PM MDT for Teller County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 1:54 PM MDT (19:54 UTC)
Expired
Jun 17, 2021, 2:15 PM MDT
In force
21 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
3617 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS85 KPUB 171954
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
154 PM MDT Thu Jun 17 2021
 
COZ081-082-085-172015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
154 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 215 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving west at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Colorado Springs, Manitou Springs and Cascade. 

LAT...LON 3893 10476 3879 10477 3878 10497 3891 10497
TIME...MOT...LOC 1954Z 088DEG 8KT 3888 10487 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 17, 11:24 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 11:24 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1124 AM MDT Thu Jun 17 2021

.SHORT TERM...(Today and tonight)
Issued at 407 AM MDT Thu Jun 17 2021

Main Forecast Concerns/Challenges:

1) Well above normal high temperatures continue today, along with
the potential to reach or exceed record highs (ALS 89 degrees, COS
95 degrees, PUB 102 degrees).

2) Isolated thunderstorms this afternoon into mid evening, mainly
over and near the mountains as well as the Pikes Peak region and
Palmer Divide. Dry lightning is also a concern over the Mountains.

No big change to the large scale pattern, with upper level ridge
remaining across the region. This setup, similar air mass, and an
abundance of sun will support another day of record heat across the
region. Didn't really make too many changes to the highs for today,
with the potential to reach or exceed record highs continuing today.
For today, once again think all climate sites will have the
potential to observe record highs today, though I do think ALS and
PUB will have the higher chances. Guidance hinting at slightly lower
highs today than currently forecast across COS, and wonder if it is
catching on to some isolated precip development later this
afternoon. Any precip development would be later in the day, so
think COS could still see record highs, though confidence is lower.

Similar setup will support similar shower/thunderstorm trends later
this afternoon into the evening. Highest potential will continue to
be over and near the mountains and given the very dry low levels and
deep sub cloud layer, dry lightning will continue to be a
possibility. Also, similar to yesterday, is the possibility for
isolated showers/storms away from the mountains. Do think the
highest potential for today will be around the Pikes Peak region and
Palmer Divide. In this location, guidance is showing some decent
low/mid level convergence later this afternoon that would assist for
a slightly higher chance of development, even in this dry
environment. Similar dry low levels and deep sub cloud layer will
support mainly a lightning and gusty wind risk. If a more robust
storm can develop, which I think is possible, then isolated wind
gusts of 50 to 60 mph will also be possible.

.LONG TERM...(Friday through Wednesday)
Issued at 407 AM MDT Thu Jun 17 2021

.Friday...As the trough moves into the high plains, a cold front
will move south across the CWA. Upslope flow will develop during
the day behind the frontal passage. The upslope flow will make it
above 700mb allowing some of the moisture to advect westward to
the Continental Divide region, enhancing the chances for
thunderstorms. Have concerns that the storms may still be high
based with a fair amount of lightning and modest rainfall over the
mountains. In collaboration with GJT, decided not to issue a fire
weather watch for fire weather zones 220 and 223 for dry
lightning. Fuels in these zones are not critical. In addition,
the drought monitor shows the sharp gradient in drought conditions
between PUB and GJT CWAs. Further east, amount of low level
moisture return to the plains looks to be modest. GFS suggests
around 500 to 1000 J/kg of CAPE with weak shear. Bufkit soundings
suggest the atmosphere may be capped further east with lower PoPs
near the Kansas border. SPC has only general thunder in the day 2
outlook.

.Saturday...A trough will pass mostly to the north of the CWA, but
there will be enough lift to increase coverage of convection. SPC
has a marginal risk over northeast Colorado, just brushing
extreme northeast Kiowa County. Changes in the amount of moisture
on the plains as well as path of the disturbance could move the
marginal risk further south, and the day 3 outlook looks
reasonable. Further west, disturbance should increase coverage of
convection over the mountains with some increase in precipitable
waters.

.Sunday...Secondary surge of much cooler air will approach the
region. The GFS suggests there could be a surge of increased low
level moisture just behind the front which can increase
thunderstorm coverage, but the atmosphere will quickly stabilize
after this brief surge of moisture. Given the timing differences
and differences in the amount of moisture, did not make any
changes to the grids which highlight better chances of convection
over the northern and eastern portions of the I-25 corridor and
plains.

.Monday...Unseasonably cool air will be present over the eastern
plains with highs in the 70s. Highs may even be cooler if cloud
cover persists through the day. The atmosphere will be capped. The
models suggest there could be a ribbon of higher CAPE along the
eastern mountains where heating of the elevated terrain can result
in some instability.

.Tuesday and Wednesday...Upper ridge builds into the area with
warmer and drier conditions.  --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu Jun 17 2021

KALS...VFR conditions through the next 24 hours. Winds will
generally be light at 10 kts or less. A few thunderstorms may be
possible this afternoon over the San Luis Valley, but confidence
in one occurring at the terminal is low. There could be brief wind
gusts from thunderstorm outflow, but again, confidence is low in
occurrence.

KCOS and KPUB...a few thunderstorms will be possible this
afternoon at both terminals. Gusty outflow winds will be the main
impact from thunderstorms, along with briefly reduced CIGS and
VIS. Wind gusts with thunderstorm outflow in excess of 40 kts may
be possible. A cold front is forecast to arrive by Friday morning,
turning winds northeasterly.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 17, 11:31 AM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Thu Jun 17 2021

COZ058>089-093>099-181745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Thu Jun 17 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected, initially over
and near the Mountains this afternoon, spreading east across the
Pikes Peak region and Palmer Divide. One of two of these storms
could produce strong wind gusts to near 60 mph as they move off
the Mountains. Dry low levels over the Mountains, will likely lead
to dry thunderstorms this afternoon, with little precipitation,
lightning and gusty outflow winds being a concern. Storms should
dissipate this evening with loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Sunday with the highest
chances for thunderstorms over the mountains. The thunderstorms
will be the most numerous on Saturday. The main threats from the
storms will be lightning, gusty winds and potential burn scar
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters may be
possible over the Pikes Peak region, Palmer Divide, and Pueblo
area.

88/88

In the hours before

Special weather statement, Jun 17, 1:54 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
154 PM MDT Thu Jun 17 2021

COZ081-082-085-172015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
154 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 215 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving west at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Colorado Springs, Manitou Springs and Cascade.

LAT...LON 3893 10476 3879 10477 3878 10497 3891 10497
TIME...MOT...LOC 1954Z 088DEG 8KT 3888 10487

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:52 PM MDTSpecial Weather StatementPUBLas Animas38 min
Jun 17, 3:13 PM MDTSpecial Weather StatementPUBTeller17 min
Jun 17, 4:25 PM MDTSpecial Weather StatementPUBFremont35 min
Jun 17, 5:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jun 17, 5:38 PM MDTSpecial Weather StatementPUBEl Paso37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.